Not an Infection
So, they decided today that B did not have a bacterial infection in his gut, nor in his blood. Which is good in that you don't want either of those nasties in you. But they still don't know exactly what is wrong. He's just miserable.
His stomach hurts. He gets nausea from food, from drugs, from lack of food and from smelling food on an empty stomach.
His gut hurts.
His lower back/kidney area still hurts, but not as much as when he had the stone. But it will flare up if he doesn't pee regularly. Which is hard to do when you can't eat or drink anything.
His head hurts. This could be stress, medicinal side effects, stress, or a side effect of his eyes being damaged.
His eyes hurt. Probably because of the full body radiation - they warned him this would happen, that he'd develop cataracts eventually. But they're also extremely dry, and one wants to pull crossed frequently.
The edema seems to have been resolved in the aftermath of the kidney stone, a blessing we keep reminding ourselves of.
He has anxiety attacks.
He has no physical stamina to speak of. A walk around the block can knock him down for a couple of days.
Today, they realized that his potassium level was so low that it's practically not on the scale. So, lots of yucky potassium pills. They're big, they expand in your stomach, and they're no fun to endure. But they're easier than taking it by IV which apparently burns like a SOB. They had to quit that endeavor in just a few minutes today becasue he couldn't bear it.
Right now, they've decided the best approach is to back off as many of the drugs as they can, and see if some of the symptoms will go away. They quit the IV anti-biotics this morning.
Yet, he's started a 3rd anti-spasm drug for his intestines (the other 2 had to be discontinued after only a couple days each), they've renewed the marinol - because of the nausea reduction and the appetite stimulus, they're starting a sleeping pill because he hasn't slept a whole night in god-knows-when, they've put him back on potassium, and they've slapped a testosterone patch on his arm (another way too low reading).
I think they're deleting the sirolimus (immune suppressant), and another anti-inflammatory (non-steroidal).
I don't see how they can delete the anti-depressant, the anti-anxiety (unless the marinol resolves this one), the anti-viral, or the heavy-duty acid reducer at this time.
They think he may have to go back on Prednisone, albeit a very low dose, and this may end up being his long-term support drug instead of the sirolimus.
And finally, they've ordered an ultrasound to check for gall stones. (The CT scan on Thursday showed no more kidney stones).
After a terrible night and a pretty rocky morning, B had a decent day today. Tylenol for pain management, he ate a sandwich and some fruit for lunch, but didn't really want the canned peaches we talked him into trying for dinner. He didn't have a major chill or spike a temp, and although he had every reason to be in a terrible mood, he managed to hang in there with a pretty stable and somewhat upbeat mood instead.
We thought he'd go home Monday or Tuesday when he was admitted, but now we don't really know when they'll let him go. The whole clinic is upset by this turn of events. They've told us it's all about B right now - he's the focus of all their attention. But it's very frustrating to watch the professionals be as stymied as we are.
I'm thinking about making a chart that shows all the drugs, what they're for, their side effects and dietary restrictions. Maybe that will help us all visualize what's going on inside of our B.